Heavy Snow, Carbon
- When
- March 20, 1:00 AM EST to 4:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
An elevation dependent snow fell across the higher terrain of the Poconos on the 20th. There was enough cold air in place over the higher terrain and the precipitation intensity was heavy enough to have precipitation fall as snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An elevation dependent snow fell across the higher terrain of the Poconos on the 20th. There was enough cold air in place over the higher terrain and the precipitation intensity was heavy enough to have precipitation fall as snow. Meanwhile in the valleys and lower elevations, precipitation fell as mainly rain. Snow began over the higher terrain shortly after midnight on the 20th. Even there precipitation changed briefly to rain before it ended late in the afternoon on the 20th. Freezing rain briefly mixed in during the afternoon before the change to plain rain. The worst reported accident occurred in Polk Township (Monroe County) when a motorist drove into a telephone pole. The driver and passenger were not seriously injured. In Monroe County, afternoon kindergarten classes were cancelled and the morning kindergarten classes were not dismissed until the end of the school day. While the snow caused problems in the higher terrain, the heavy rain at lower elevations caused a rockslide five miles north of Jim Thorpe. Rocks slid onto the tracks of the Northfork Southern Railroad. No injuries or significant damage occurred. Specific accumulations included 5 inches in Penn Forest Township (Carbon County), 4 inches in Tobyhanna and Pocono Summit (Monroe County) and 0.7 inches in East Stroudsburg (Monroe County). The low pressure system responsible for the higher terrain snow moved from southern Texas on the 19th northeast into the Ohio Valley the morning of the 20th and then east off the Delmarva Peninsula during the evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 19, 8:45 PM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 845 PM EST TUE MAR 19 2002 WILL BE ISSUING UPDATED FCST PKG BTWN 9 AND 10 PM TO REMOVE EVE WORDING AND WILL TRY TO FINE TUNE ZONES. RAIN ALRDY ABT TO CROSS THE CHESAPEAKE BAY. MODELS ARE WAY UNDERDOING (TO THE TUNE OF ABT 3-4C) THE COLD AIR IN THE NERN FLANKS OF OUR CWA. ALB AND OKX SOUNDGS MUCH COLDER THAN FCSTD. THE MDLS ARE BETTER S AND W OF US...BUT THEY ALL ARE FCSTG EVAP COOLG TO CHILL THE AIR MASS ACRS OUR NERN ZNS TWD MRNG. THE ONE STG NEG ON THE 12Z SOUNDGS WAS THAT THE STGST OMEGAS WERE WELL BLO THE IDEAL SNOW GROWTH TEMPS. SINCE THEN THE 18Z MESOETA HAS INCHED CLOSER TO THOSE CROSSHAIRS. WE WILL TRY TO SNEAK A PEAK AT THE LATEST ETA AS MUCH AS WE CAN B4 MAKING A FINAL DECISION. INIT THOUGHTS ARE TO BEEF UP ACCUMS A BIT IN OUR NRN NJ CTYS. IF WE CROSS THE ADVY THRESHOLD B4 ISSUANCE...WE WILL SEND AN UPDATED AFD. MARINE: WE WILL BE ISSUING A SCA FOR THE LWR DE BAY. TFG PREV AFD*********************************************************** FORECAST RUNNING VERY LATE DUE TO IFPS PROBLEMS...THANKS FOR BEING PATIENT ANOTHER BENEFICIAL PRECIP EVENT IS ON THE WAY. OVERRUNNING PRECIP SPREADS ACROSS THE AREA FROM SW TO NE LATE EVENING IN THE SOUTHERN ZONES...AND AFTER MIDNIGHT FARTHER NORTH. PRECIP TYPE SHOULD BE SNOW AT THE ONSET IN THE POCONOS...AND A SNOW/RAIN MIX AS FAR SOUTH AS CENTRAL NJ AND THE NW PHILA SUBURBS. ACCUMULATIONS OF 1 TO 3 INCHES WILL BE LIMITED TO THE POCONOS...LEHIGH VALLEY AND NW NJ. PRECIP CHANGES TO RAIN BY MIDDAY WED ALL AREAS...THEN TAPERS OFF LATE WED AFTERNOON AS LOW PRESSURE MOVES OFF THE COAST. THEN A FAIR AND MILD DAY THURSDAY BEFORE AN ARCTIC COLD FRONT MOVES THROUGH LATE IN THE DAY. SCA FOR SEAS CONTINUES ON THE OCEAN...AND WILL BE NEEDED ON LOWER DELAWARE BAY FOR INCREASING EASTERLY WINDS WEDNESDAY. FCSTID = 62 MPO 32 38 34 50 / 70 90 10 20 ABE 34 42 35 56 / 80 100 10 20 RDG 34 42 35 56 / 80 100 10 20 PHL 38 46 41 59 / 80 100 10 10 12N 33 39 33 50 / 70 90 10 20 SMQ 37 44 38 58 / 80 100 10 10 TTN 37 44 38 58 / 80 100 10 10 MIV 39 46 40 58 / 80 100 20 10 ACY 39 46 40 58 / 80 100 20 10 ILG 38 47 41 59 / 90 100 10 10 DOV 40 49 44 60 / 90 100 20 10 GED 40 49 44 60 / 90 100 20 10 ESN 40 49 44 60 / 90 100 20 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY. GOODMAN
NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-201100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EST TUE MAR 19 2002 ...SOME SNOW EXPECTED OVERNIGHT AND WEDNESDAY MORNING... FOR THE SECOND TIME THIS WEEK SNOW IS EXPECTED TO ACCUMULATE ACROSS THE POCONOS...NORTHWESTERN NEW JERSEY...BERKS COUNTY AND THE LEHIGH VALLEY OVERNIGHT AND WEDNESDAY MORNING. THERE COULD EVEN BE A SLUSHY INCH IN PARTS OF THE PHILADELPHIA NORTHWESTERN SUBURBS AND THE REST OF NORTHERN NEW JERSEY. A LOW PRESSURE SYSTEM IS DEVELOPING IN THE LOWER TENNESSEE VALLEY AND WILL MOVE NORTHEAST PASSING OFF THE DELMARVA PENINSULA LATE WEDNESDAY AFTERNOON. IT WILL BRING A SWATH OF PRECIPITATION WITH IT. THIS SHOULD ARRIVE AS SNOW ACROSS THE POCONOS...AS WELL AS IN WARREN...MORRIS AND SUSSEX COUNTIES IN NEW JERSEY AFTER MIDNIGHT. FARTHER TO THE SOUTH...THE PRECIPITATION TYPE WILL BE INTENSITY DRIVEN WHEN IT ARRIVES OVERNIGHT. DURING HEAVIER BURSTS...WHICH ARE EXPECTED TO OCCUR...THE PRECIPITATION WILL CHANGE TO SNOW. AS THE INTENSITY LESSENS...IT WILL GO BACK TO RAIN. BY WEDNESDAY MORNING THERE SHOULD BE ABOUT AN INCH OF SNOW ON THE GROUND ACROSS BERKS COUNTY...THE LEHIGH VALLEY...THE POCONOS AND NORTHWEST NEW JERSEY. ACROSS THE PHILADELPHIA NORTHWEST SUBURBS AND IN THE RARITAN BASIN AN INCH OR LESS OF SNOW IS POSSIBLE. SOME SECONDARY ROADS...BRIDGES AND OVERPASSES COULD BE SLICK FOR THE MORNING COMMUTE. GIVE YOURSELF SOME EXTRA TIME. AS WEDNESDAY PROGRESSES...WARMER AIR SHOULD CHANGE THE SNOW TO RAIN IN ALL AREAS BY EARLY AFTERNOON. BY THEN ACCUMULATIONS SHOULD AVERAGE AROUND 3 INCHES IN THE POCONOS AND SUSSEX COUNTY NEW JERSEY...1 TO 3 INCHES IN BERKS COUNTY...THE LEHIGH VALLEY...AND THE REST OF NORTHWEST NEW JERSEY. LITTLE ADDITIONAL ACCUMULATION IS EXPECTED AFTER DAYBREAK IN THE PHILADELPHIA NORTHWEST SUBURBS AND MERCER AND MIDDLESEX COUNTIES. TRAVELING CONDITIONS SHOULD IMPROVE AS THE DAY WEARS ON. UNLIKE THE PREVIOUS STORM...THIS ONE SHOULD NOT PRODUCE AS MUCH SLEET AS COLD AIR IS NOT AS DEEPLY ENTRENCHED. ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK LATER TONIGHT AND WEDNESDAY MORNING. EXERCISE CAUTION WHILE TRAVELING AND DO NOT TAILGATE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. TFG
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286489, 5286490.